Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 91, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2000, 9:37 AM CDT for Breckinridge County, Kentucky. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 9:37 AM CDT (14:37 UTC)
- Expired
- May 23, 2000, 10:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Breckinridge County, KY
The radar
The Louisville radar (KLVX), 48 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:45 AM CDT | Hail 1.75 | Cloverport, KY | |
| May 23, 10:00 AM CDT | Hail 1.75 | Irvington, KY | |
| May 23, 10:00 AM CDT | Hail 1.75 | Hardinsburg, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS53 KLMK 231440 SVRSDF KYC027-231500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 937 AM CDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 1000 AM CDT * AT 932 AM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHWEST OF CLOVERPORT...OR ABOUT 58 MILES SOUTHWEST OF LOUISVILLE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARDINSBURG AROUND 950 AM CDT HARNED AROUND 955 AM CDT GARFIELD...WEBSTER AROUND 1000 AM CDT CUSTER...IRVINGTON AROUND 1000 AM CDT HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK SHELTER INSIDE UNTIL THE STORM HAS PASSED. HAIL OF ONE INCH IN DIAMETER WAS REPORTED SOUTH OF HAWESVILLE IN HANCOCK COUNTY. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. & SCHOLZ/RNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 AM CDT, 7 hours 37 minutes earlier.
Area forecast discussion, May 23, 2:00 AM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 AM EDT TUE MAY 23 2000 MAIN FORECAST PROBLEM THIS MORNING IS CHANCES FOR RAIN THROUGH THE PERIOD. AT 07Z SHRA AND TSRA WERE ACROSS WESTERN FORECAST AREA (FA). MORE TSRA WERE IN IL. A SERIES OF S/WS ARE LINED UP IN NW FLOW ALOFT. MODELS IN AGREEMENT WITH OVERALL SYNOPTIC PATTERN. WITH TRICKY NW FLOW...WILL USE A BLEND. AFTER INITIAL BATCH OF RAIN MOVES THROUGH FA THIS MORNING...ATMS DESTABILIZES AGAIN THIS AFTERNOON. ETA HAS CAPES OVER 2000 AND LI/S DOWN TO -8. NGM NOT QUITE AS UNSTABLE...BUT UNSTABLE NONETHELESS. STRONG WAA AT 850 OCCURS TODAY AS WELL. FEEL THAT SCATTERED STORMS WILL DEVELOP AGAIN THIS AFTN...SO WILL KEEP CHANCE POPS GOING THIS AFTN. ALL MODELS SHOWING MORE TSTMS TONIGHT...WHICH IS REASONABLE GIVEN CONTINUED WAA AND NW FLOW ALOFT. WILL PUT POPS IN GOOD CHANCE CATEGORY AND WORD AS SCATTERED. FOR WEDNESDAY...SURFACE TROF MOVES THROUGH NORTHERN SECTIONS OF FA DURING THE DAY...STABILIZING THE ATMS. AHEAD OF TROF...MOISTURE AND INSTABILITY CONTINUE. WILL KEEP LOW CHANCE POPS GOING...BUT WILL END EARLY IN NWRN FA. FWC/FAN TEMPS CLOSE THIS AFTN AND LOOK OKAY GIVEN WAA PATTERN. WILL GO WITH WARMER FAN NUMBERS TONIGHT IN CONTINUED SW FLOW AT SFC. NUMBERS LOOK OKAY FOR WEDNESDAY AS WELL. 1ST PERIOD OF FORECAST SUBJECT TO CHANGE DUE TO PRECIP AT ISSUANCE TIME. .SDF...NONE CS
In the hours before
Special weather statement, May 23, 4:00 AM CDT, 5 hours 37 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-231500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 500 AM EDT TUE MAY 23 2000 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THIS AFTERNOON AND TONIGHT. WEATHER DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE OHIO VALLEY THIS AFTERNOON AND TONIGHT CAUSING SCATTERED THUNDERSTORMS TO DEVELOP IN THE HUMID AND UNSTABLE AIR. SOME THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL AND DAMAGING WINDS. DANGEROUS LIGHTNING...ALONG WITH BRIEF PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:09 AM CDT | Severe Thunderstorm Warning | LMK | Hancock, Ohio | 21 min |
| May 23, 9:41 AM CDT | Severe Thunderstorm Warning | LMK | Ohio | 29 min |
| May 23, 9:57 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 33 min |
| May 23, 10:07 AM CDT | Severe Thunderstorm Warning | LMK | Grayson | 43 min |
| May 23, 10:42 AM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 28 min |
| May 23, 10:55 AM CDT | Severe Thunderstorm Warning | LMK | Hart | 45 min |
| May 23, 11:31 AM CDT | Severe Thunderstorm Warning | LMK | Barren, Metcalfe | 44 min |
| May 23, 11:35 AM CDT | Severe Thunderstorm Warning | LMK | Green, Hart | 50 min |
| May 23, 11:55 AM CDT | Tornado Warning | LMK | Metcalfe | 25 min |
| May 23, 12:12 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 38 min |
| May 23, 12:20 PM CDT | Severe Thunderstorm Warning | LMK | Barren, Edmonson | 35 min |
| May 23, 12:50 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 25 min |
| May 23, 12:50 PM CDT | Tornado Warning | LMK | Cumberland | 30 min |
| May 23, 12:57 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 48 min |
| May 23, 12:59 PM CDT | Severe Thunderstorm Warning | LMK | Barren | 16 min |
| May 23, 1:11 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 64 min |
| May 23, 1:21 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 39 min |
| May 23, 1:37 PM CDT | Tornado Warning | LMK | Breckinridge, Grayson | 28 min |
| May 23, 1:49 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 21 min |
| May 23, 2:03 PM CDT | Tornado Warning | LMK | Grayson | 32 min |
| May 23, 2:17 PM CDT | Tornado Warning | LMK | Hart | 43 min |
| May 23, 3:01 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 34 min |
| May 23, 3:26 PM CDT | Severe Thunderstorm Warning | LMK | Larue | 34 min |
| May 23, 3:55 PM CDT | Severe Thunderstorm Warning | LMK | Green, Taylor | 35 min |
| May 23, 4:24 PM CDT | Tornado Warning | LMK | Adair | 41 min |
| May 23, 4:43 PM CDT | Tornado Warning | LMK | Russell | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.